Alert archive / Kentucky / Freeze Watches in 2016

Freeze Watch 2, NWS Louisville, KY

April 2, 201613 counties in Kentucky

NWS Louisville, KY issued this freeze watch at Apr 2, 2016, 2:51 AM CDT for 13 counties in Kentucky. It took effect at Apr 3, 2016, 2:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 2, 2016, 2:51 AM CDT (07:51 UTC)
In effect from
Apr 3, 2016, 2:00 AM CDT
Expired
Apr 2, 2016, 2:12 PM CDT
In force
Issued by
NWS Louisville, KY

Counties Allen County, KY, Barren County, KY, Butler County, KY, Clinton County, KY, Cumberland County, KY, Edmonson County, KY, Hart County, KY, Logan County, KY, Metcalfe County, KY, Monroe County, KY, Ohio County, KY, Simpson County, KY, Warren County, KY

The radar

The Nashville radar (KOHX), 91 km from the middle of the area, began a volume at 07:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2016-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2016-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2679 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this freeze watch went out at Apr 2, 2:27 AM CDT, 24 minutes earlier.

Area forecast discussion, Apr 2, 2:27 AM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
327 AM EDT SAT APR 2 2016

.SHORT TERM (Now through Sunday)...
Issued at 315 AM EDT Sat Apr 2 2016

...Very Windy This Afternoon...

One upper trough pushing through the region this hour will get
replaced by another one moving through the Great Lakes this
afternoon. A deep surface low pressure will be associated with this
feature, providing a tight pressure gradient across the Ohio Valley
as the attendant cold front rushes toward us. Statistical guidance
has some of the highest numbers I've seen in awhile, and forecast
soundings easily show the potential for 40-50 mph wind gusts this
afternoon. Latest HRRR has peak gusts in the 40-50 kt range north of
the southern KY parkways starting between 18-19Z through 00Z.

The question mark however is how much the cloud cover moving in with
this front will limit our ability to mix into those higher gusts.
For this update will bump up the gust wording to 50 mph for the
northern advisory area and expand the advisory southward as well as
extend the timing a little into the evening. The southern area
should see winds closer to our advisory threshold of ~40 mph.

Those winds should start tapering off quickly after sunset as high
pressure builds into the Tennessee Valley. Winds at first should
keep us from dropping off temperature-wise in the evening, but with
clear skies and calming winds after that as well as drier air in
place, expect temperatures to drop quickly after midnight. Lows
easily should reach the freezing mark for all in the current freeze
watch area and likely a few more counties south of that area.
Louisville downtown/SDF may not hit, but enough of the rest of the
county likely will. Believe there is at least a 50% chance for the
rest of our forecast area to hit that low, as the southwest half
will have the lighter winds earlier, so will go ahead and expand the
freeze watch to include the rest of our counties. Thanks a bunch to
all neighboring forecast offices for extensive collaboration on both
of these headlines!

Sunday, after the cold start, we should recover to temperatures
similar to today's highs, if not a degree or two warmer, likely the
upper 50s to around 60. Winds will pick up from the southwest late
in the period as another low moves into the Midwest.

.LONG TERM (Sunday night through Friday)...
Issued at 325 AM EDT Sat Apr 2 2016

Remember the cooler temperatures help to keep the severe weather
threat down!  That said, this period contains a couple more chances
for frost/freeze conditions. The first comes behind the cold front
associated with that low mentioned above moving east across
Indiana/Ohio Monday. The front will take its time to clear our
region. Moisture along the front is fairly low, but probably enough
for some light QPF. High pressure will build in from the north
behind this front. Once again, how quickly the winds die down at
night will determine the frost potential, but regardless, another
freeze looks possible over a similar area to the freeze watch issued
yesterday.

That high will shift off to the east Tuesday, ahead of the next low,
this time coming in from the Central Plains. Tuesday will be the
transition day temperature-wise, with highs Wednesday flipping to a
little above normal. We may have some rain Wednesday morning to go
with lower high temperatures. This front will have a little more
moisture to work with, and consequently have gone with higher pops
for Wednesday.

Following this system, the GFS brings in another clipper Thursday,
with precip lingering into Friday as a series of vortmaxes pass over
us. Depending on the exact timing of this precip, we could see somey
light early-April snows. The GEM is a little slower with the
clipper, instead holding it off till Thursday night. A quick model
blend gives chance pops for Thursday and then slight chances
lingering in the east Thursday night and Friday.

&&

.AVIATION (06Z TAF Update)...
Updated at 100 AM EDT Sat Apr 02 2016

While VFR conditions will persist through the valid TAF period,
there will still be impacts to aviation today as very gusty west
winds affect all sites.  These westerly winds will increase through
the afternoon hours, sustained around 20-25 knots with gusts of 30-
35+ knots, especially at SDF and LEX.  In fact, would not be
surprised to see LEX/SDF gust near 40 knots for an hour or two late
this afternoon.  The westerly component of these winds will make for
strong crosswinds on the parallel runways at SDF.  There will be
some passing mid/high clouds as well, but any cigs will remain VFR
through the day today.

For tonight, high pressure will rapidly build in behind a cold front
passing through.  This will put an end to the gusts while shifting
winds to a more northwesterly direction.

&&

.LMK Watches/Warnings/Advisories...
KY...Freeze Warning from 3 AM EDT /2 AM CDT/ to 9 AM EDT /8 AM CDT/
     Sunday for KYZ023>025-027>043-045>049-053>057-064>067-077-
     078.

     Wind Advisory from 1 PM EDT /noon CDT/ this afternoon to 10 PM
     EDT /9 PM CDT/ this evening for KYZ023>043-045>049-053>057-
     061>067-070>078-081-082.

     Freeze Watch from late tonight through Sunday morning for KYZ026-
     061>063-070>076-081-082.

IN...Freeze Warning from 3 AM EDT /2 AM CDT/ to 9 AM EDT /8 AM CDT/
     Sunday for INZ076>079-083-084-089>092.

     Wind Advisory from 1 PM EDT /noon CDT/ this afternoon to 10 PM
     EDT /9 PM CDT/ this evening for INZ076>079-083-084-089>092.

&&

Short Term........RJS
Long Term.........RJS
Aviation..........KJD
Hazardous weather outlook, Apr 1, 2:47 PM CDT, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
347 PM EDT FRI APR 1 2016

KYZ026-027-061>064-070>078-081-082-022000-
OHIO-GRAYSON-BUTLER-EDMONSON-HART-GREEN-LOGAN-WARREN-SIMPSON-ALLEN-
BARREN-MONROE-METCALFE-ADAIR-RUSSELL-CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...HARTFORD...LEITCHFIELD...MORGANTOWN...
BROWNSVILLE...HORSE CAVE...GREENSBURG...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...
TOMPKINSVILLE...EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...
ALBANY
247 PM CDT FRI APR 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

TEMPERATURES AROUND FREEZING ARE POSSIBLE ON SUNDAY MORNING AND
TUESDAY MORNING ALONG WITH AREAS OF FROST. THOSE WITH
AGRICULTURAL INTERESTS SHOULD MONITOR LATER FORECASTS.

A WEATHER SYSTEM WEDNESDAY AND WEDNESDAY NIGHT COULD BRING
SCATTERED THUNDERSTORMS AND BRIEF HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

INZ076>079-083-092-KYZ031>037-039>043-047>049-055>057-066-067-022000-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CLARK-OLDHAM-TRIMBLE-HENRY-
SHELBY-FRANKLIN-HARRISON-ANDERSON-WOODFORD-FAYETTE-BOURBON-NICHOLAS-
MERCER-JESSAMINE-BOYLE-GARRARD-MADISON-CASEY-LINCOLN-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...JEFFERSONVILLE...LA GRANGE...BEDFORD...MILTON...
NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...CARLISLE...
HARRODSBURG...NICHOLASVILLE...WINCHESTER...DANVILLE...LANCASTER...
RICHMOND...LIBERTY...STANFORD
347 PM EDT FRI APR 1 2016 /247 PM CDT FRI APR 1 2016/

...WIND ADVISORY IN EFFECT FROM 1 PM EDT /NOON CDT/ TO 8 PM EDT
/7 PM CDT/ SATURDAY...
...FREEZE WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

GUSTY WIND AND SUBFREEZING TEMPERATURES ARE EXPECTED SATURDAY AND
SATURDAY NIGHT. REFER TO THE WIND ADVISORY AND FREEZE WATCH FOR
MORE INFORMATION. SUBFREEZING TEMPERATURES WILL BE POSSIBLE AGAIN
TUESDAY MORNING.

A WEATHER SYSTEM WEDNESDAY AND WEDNESDAY NIGHT COULD BRING
SCATTERED THUNDERSTORMS AND BRIEF HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

INZ084-089>091-KYZ023>025-028>030-038-045-046-053-054-065-022000-
CRAWFORD-PERRY-HARRISON-FLOYD-HANCOCK-BRECKINRIDGE-MEADE-HARDIN-
BULLITT-JEFFERSON-SPENCER-NELSON-WASHINGTON-LARUE-MARION-TAYLOR-
INCLUDING THE CITIES OF...ENGLISH...TELL CITY...CORYDON...
NEW ALBANY...LEWISPORT...HAWESVILLE...HARDINSBURG...BRANDENBURG...
ELIZABETHTOWN...SHEPHERDSVILLE...LOUISVILLE...TAYLORSVILLE...
BARDSTOWN...SPRINGFIELD...HODGENVILLE...LEBANON...CAMPBELLSVILLE
347 PM EDT FRI APR 1 2016 /247 PM CDT FRI APR 1 2016/

...WIND ADVISORY IN EFFECT FROM 1 PM EDT /NOON CDT/ TO 8 PM EDT
/7 PM CDT/ SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

GUSTY WINDS ARE EXPECTED SATURDAY AFTERNOON AND EVENING. REFER TO
THE WIND ADVISORY FOR MORE INFORMATION.

TEMPERATURES AROUND FREEZING ARE POSSIBLE ON SUNDAY MORNING AND
TUESDAY MORNING ALONG WITH FROST. THOSE WITH AGRICULTURAL
INTERESTS SHOULD MONITOR LATER FORECASTS.

A WEATHER SYSTEM WEDNESDAY AND WEDNESDAY NIGHT COULD BRING
SCATTERED THUNDERSTORMS AND BRIEF HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

EER

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 2:51 AM CDTFreeze WarningLMKAdair, Allen, Anderson, Barren, Bourbon, Boyle and 43 more29 hr
Apr 2, 4:02 PM CDTHigh Wind WarningLMKAnderson, Bourbon, Boyle, Breckinridge, Bullitt, Clark and 25 more3 hr
Apr 2, 4:02 PM CDTWind AdvisoryLMKAnderson, Bourbon, Boyle, Breckinridge, Bullitt, Clark and 25 more5 hr

Nearby

Freeze Watches in Kentucky, 2016Every freeze watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.